Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 41, NWS Bismarck, ND

June 13, 2016Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 13, 2016, 3:00 PM MDT for Golden Valley County, North Dakota. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2016, 3:00 PM MDT (21:00 UTC)
Expired
Jun 13, 2016, 3:45 PM MDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 231 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:20 PM MDTTSTM WND GST 601 Ene Beach, ND
Jun 13, 3:20 PM MDTHAIL 12 N Beach, NDQUARTER SIZE HAIL LASTED FOR ABOUT 10 MINUTES.
Jun 13, 3:25 PM MDTTSTM WND GST 60Beach, NDALSO PENNY SIZE HAIL.
Jun 13, 3:45 PM MDTTSTM WND GST 602 N Sentinel Butte, ND60 TO 70 MPH GUSTS ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS53 KBIS 132100
SVRBIS
NDC033-132145-
/O.NEW.KBIS.SV.W.0041.160613T2100Z-160613T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM MDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GOLDEN VALLEY COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 345 PM MDT

* AT 300 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  BEACH...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BEACH AROUND 305 PM MDT. 
  SENTINEL BUTTE AROUND 325 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4708 10404 4717 10367 4711 10366 4710 10367
      4698 10366 4698 10365 4676 10362 4678 10405
TIME...MOT...LOC 2100Z 261DEG 19KT 4689 10404 

HAIL...0.75IN
WIND...60MPH
 
$$

AYD
3 follow-up statements
743 
WWUS53 KBIS 132112
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM MDT MON JUN 13 2016

NDC033-132145-
/O.CON.KBIS.SV.W.0041.000000T0000Z-160613T2145Z/
GOLDEN VALLEY ND-
312 PM MDT MON JUN 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL GOLDEN VALLEY COUNTY...

AT 311 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BEACH...MOVING
EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SENTINEL BUTTE AROUND 335 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4708 10404 4717 10367 4711 10366 4710 10367
      4698 10366 4698 10365 4676 10362 4678 10405
TIME...MOT...LOC 2111Z 266DEG 14KT 4691 10398 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
026 
WWUS53 KBIS 132125
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM MDT MON JUN 13 2016

NDC033-132145-
/O.CON.KBIS.SV.W.0041.000000T0000Z-160613T2145Z/
GOLDEN VALLEY ND-
325 PM MDT MON JUN 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL GOLDEN VALLEY COUNTY...

AT 325 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BEACH...MOVING
EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SENTINEL BUTTE AROUND 345 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4708 10404 4717 10367 4711 10366 4710 10367
      4698 10366 4698 10365 4678 10363 4681 10404
TIME...MOT...LOC 2125Z 253DEG 16KT 4693 10396 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
230 
WWUS53 KBIS 132131
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM MDT MON JUN 13 2016

NDC033-132145-
/O.CON.KBIS.SV.W.0041.000000T0000Z-160613T2145Z/
GOLDEN VALLEY ND-
331 PM MDT MON JUN 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL GOLDEN VALLEY COUNTY...

AT 329 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEACH...MOVING
EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...A TRAINED WEATHER SPOTTER REPORTED A WIND GUST TO 60
         MPH...ALONG WITH PENNY SIZE HAIL IN BEACH. A WIND GUST TO
         60 MPH WAS ALSO MEASURED AT THE BEACH AIRPORT.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SENTINEL BUTTE AROUND 345 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4708 10404 4717 10367 4711 10366 4710 10367
      4698 10366 4698 10365 4678 10363 4681 10404
TIME...MOT...LOC 2129Z 258DEG 13KT 4693 10394 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:44 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 13, 1:44 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
244 PM CDT MON JUN 13 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 244 PM CDT Mon Jun 13 2016

The main focus for this afternoon and evening is for the
possibility of severe thunderstorms, especially across western ND.
Although best area of low level moisture and CAPE values 1000 to
2000 J/KG are expected over far southwest ND into eastern
Montana, coincident with bulk shear around 40 knots, latest CAM
solutions bring initial convection across northwest ND this
afternoon into a somewhat less favorable environment. The main
concern will be across the far southwest where greatest
instability resides, along with higher values of the significant
tornado parameter. SPC just issued a severe thunderstorm watch
in southeast Montana and northwest South Dakota adjacent to this
area. The upper level shortwave will continue to push across the
state on Tuesday supporting showers and thunderstorms. GFS
continues to show 2000 J/KG of CAPE on Tuesday across the western
half of the state as the upper level trough moves into eastern ND.
However, 0-6km bulk shear around 20 kts along with subsidence on
the backside of the trough should limit the severe threat.

.LONG TERM...(Tuesday night through Monday)
Issued at 244 PM CDT Mon Jun 13 2016

Upper level ridge briefly builds across the Northern Plains on
Wednesday. SPC outlook extends a marginal risk for severe storms
into western ND on Wednesday, where GFS shows up to 3000 J/KG of
CAPE along with 40 knots of deep layer shear. The ridge axis
continues to shift eastward as the trough over the Pac NW remains
nearly stationary and high pressure builds over the southwest
CONUS. This puts the Northern Plains in a southwest flow from late
Wednesday through the weekend. Will be difficult to time the
individual shortwaves in the southwest flow that could enhance
convection over our region, but pattern will be relatively active,
with periodic chances of strong to severe storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 244 PM CDT Mon Jun 13 2016

Continue to expect thunderstorms entering western North Dakota late
this afternoon and early evening and spread east overnight. At
this time a few stronger thunderstorms have developed in northeast
Montana and may move into northwest ND mid/late afternoon. A few
storms could be strong to severe with large hail and damaging
winds across the west. MVFR/IFR stratus may develop late tonight
into Tuesday morning across western North Dakota.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JNS
LONG TERM...JNS
AVIATION...jns
Hazardous weather outlook, Jun 13, 2:35 PM MDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT MON JUN 13 2016

NDZ001>003-009>011-017>021-031>035-040>046-142045-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
335 PM CDT MON JUN 13 2016 /235 PM MDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL SPREAD INTO WESTERN NORTH DAKOTA THIS
AFTERNOON AND CONTINUE INTO TONIGHT. STRONG STORMS ARE POSSIBLE
ACROSS WESTERN NORTH DAKOTA...WITH THE BEST CHANCE OF SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS OVER FAR SOUTHWEST NORTH
DAKOTA.

STORMS WILL MOVE INTO THE CENTRAL PART OF THE STATE TONIGHT...WITH
A DIMINISHING POSSIBILITY OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND THEN THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS WESTERN NORTH DAKOTA.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
1-800-247-0212...OR POST IT ON OUR FACEBOOK OR TWITTER PAGES.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-142045-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
335 PM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND THEN THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JNS

In the hours before

Special weather statement, Jun 13, 2:18 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
218 PM MDT MON JUN 13 2016

NDZ017-032-132045-
MCKENZIE ND-BILLINGS ND-
218 PM MDT MON JUN 13 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BILLINGS AND SOUTH
CENTRAL MCKENZIE COUNTIES UNTIL 245 PM MDT...

AT 217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF GRASSY BUTTE...OR 31 MILES SOUTH OF WATFORD
CITY...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GRASSY BUTTE AROUND 235 PM MDT.

SEEK SHELTER INSIDE A BUILDING OR VEHICLE IF THIS STORM APPROACHES
YOUR AREA.

&&

LAT...LON 4725 10363 4743 10365 4753 10310 4725 10311
TIME...MOT...LOC 2017Z 263DEG 29KT 4736 10347

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:18 PM MDTSpecial Weather StatementBISMcKenzie27 min
Jun 13, 3:35 PM MDTSpecial Weather StatementBISMcKenzie25 min
Jun 13, 3:42 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.